Missouri, 2008

Flash Flooding in Missouri, August 7, 2008

August 7, 2008 · NWS SGF · 4 events in 3 counties and zones

A line of thunderstorms developed over southwest Missouri, which trained over Barry, Newton, and Taney counties. Isolated areas of flash flooding occurred from this episode of excessive rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of thunderstorms developed over southwest Missouri, which trained over Barry, Newton, and Taney counties. Isolated areas of flash flooding occurred from this episode of excessive rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 7, 11:07 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 7, 11:07 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT THU AUG 7 2008

...UPDATE TO AVIATION...

.DISCUSSION...

RAIN/FLOOD CHANCES TODAY MAIN FORECAST CHALLENGE...WITH MEDIUM
RANGE POPS ALSO A CONCERN.

WITH AN EYE ON NW KS TSRA...HAVE OPTED TO DROP FFA AS LOW LEVEL
JET SHOWING NO SIGNS OF STRENGTHENING PLUS HILLSBORO KS PROFILE
TRYING TO VEER AROUND. WITH THIS SAID...HAVE MAINTAINED POP
CHANCES INTO THIS AFTERNOON ACROSS THE SOUTHWEST THIRD OF THE CWA
BEFORE SURFACE HIGH NUDGES FRONT AND H8 THETA E GRADIENT SOUTHWEST
OUT OF CWA. SUBSEQUENT DRYING TO BRING PRECIP WATER DOWN TO
1.25 INCHES OVER EVEN FAR SOUTHWEST MISSOURI BY 00Z.

SHORT RANGE MODELS FAIRLY CONSISTENT FOR LATE IN THE
WORKWEEK...THOUGH MODELS HANDLING MEAN EAST COAST TROF AND ENSUING
SHORT WAVES LENDS TO POOR CONFIDENCE FOR SUNDAY THROUGH NEXT
WEEK. AS SURFACE HIGH SHIFTS INTO OH VALLEY...FLOW WILL RETURN TO
THE SOUTH WHICH SHOULD PROVIDE ENOUGH UPGLIDE TO WARRANT CHANCE
POPS ON SUNDAY. MADE FEW CHANGES BEYOND THAT.

&&

.AVIATION...

FOR THE 18Z TAFS...CONVECTION HAS REDEVELOPED OVER THE
SOUTHWESTERN CORNER OF THE CWA IN AN AREA OF BETTER MOISTURE
CONVERGENCE AND HIGHER INSTABILITY. DRIER AIR CONTINUES TO FILTER
INTO THE CWA FROM THE NORTHEAST AND CONTINUES TO PUSH THIS
MOISTURE AXIS TO THE SOUTH SO CONVECTION WILL LIKELY ONLY LINGER
OVER THE SOUTHEWEST CWA FOR ANOTHER COUPLE TO FEW HOURS. MAIN AREA
OF PRECIPITATION HAS SHIFTED SOUTH OF THE JLN AREA AND HAS
REMAINED SOUTH OF THE SGF TODAY. WILL KEEP IN A TEMPO GROUP FOR
SHOWERS WITH VCTS WORDING IN FOR JLN FOR THE NEXT COUPLE OF HOURS
AT THE ONSET OF THE 18Z TAFS WITH PREDOMINANT P6SM AND TEMPO MVFR
VISIBILITIES. OTHERWISE...CIGS AT JLN FOR A FEW HOURS THIS
AFTERNOON WILL BE FROM AROUND 2500 TO 3500 FEET BEFORE THIS AREA
OF CONVECTION SLIDES MORE TO THE SOUTH. HAVE NOT INCLUDED FOG IN
THE TERMINALS FOR OVERNIGHT. WILL NEED TO MONITOR...ALTHOUGH WE
ARE SEEING DRIER AIR WORKING SOUTHWESTWARD INTO THE AREA. MAY NEED
TO HAVE MVFR VISIBILITIES ADDED FOR JLN OVERNIGHT AS THEY HAD THE
MOST RAINFALL AND WILL HAVE THE HIGHER DEWPOINTS OVERNIGHT.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 7, 12:06 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 PM CDT THU AUG 7 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
106 PM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 NON SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS LEADING TO FLASH FLOODING...40
 MPH WINDS AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

ALONG AND SOUTH OF A LINE FROM COLUMBUS KANSAS TO WEST BRANSON
MISSOURI THIS AFTERNOON AND EARLY EVENING.

  DISCUSSION:

VERY SLOW MOVING THUNDERSTORMS ARE MOVING THROUGH SOUTHWEST
MISSOURI AT 5-10 MPH. THESE STORMS ARE PRODUCING HEAVY RAINFALL
AND ARE TRAINING OVER NEWTON...BARRY AND STONE COUNTIES. THE SLOW
MOVEMENT OF THESE STORMS...COMBINED WITH VERY HEAVY RAINFALL WILL
LEAD TO FLASH FLOODING OVER A FAIRLY LARGE PORTION OF THIS AREA. MODEST
INSTABILITY AND WEAK WINDS IN THE UPPER ATMOSPHERE WILL PRECLUDE
THE DEVELOPMENT OF SEVERE STORMS. THE LINE OF STORMS WILL
GRADUALLY PUSH SOUTH INTO ARKANSAS BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL RETURN LATE SATURDAY INTO MONDAY AS
WINDS SHIFT BACK TO THE SOUTH AND INSTABILITY RETURNS TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Barry

When
August 7, 12:27 PM CST to 5:00 PM CST
Where
Barry County, 2.98 mi NNW of Cassville Flds Arpt to 2.88 mi ESE of Butterfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.720, -93.850

Excessive rain caused Flatt Creek to flood a section of Highway Y.

Flash Flood, Newton

When
August 7, 12:35 PM CST to 5:00 PM CST
Where
Newton County, Neosho to 1.29 mi W of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Excessive rain caused widespread flash flooding within the city of Neosho.

Flash Flood, Taney

When
August 7, 12:49 PM CST to 5:00 PM CST
Where
Taney County, 2.35 mi SSW of Pt Lookout to 3.26 mi SW of Pt Lookout
Cause
Heavy Rain
Reported by
Public
Coordinates
36.590, -93.250

Over three inches of rain caused street flooding southwest of Hollister.

Flash Flood, Taney

When
August 7, 12:49 PM CST to 5:00 PM CST
Where
Taney County, 2.35 mi SSW of Pt Lookout to 3.26 mi SW of Pt Lookout
Cause
Heavy Rain
Reported by
Public
Coordinates
36.590, -93.250

Over three inches of rain caused street flooding southwest of Hollister.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115805, 115806, 115808, 115809.